Hail, Crawford
- When
- August 29, 7:59 PM CST
- Where
- Crawford County, 3 mi WNW of Ricketts
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.150, -95.617
A narrow ribbon on instability was located ahead of an approaching weak cold front. Bulk shear from 0 to 6 km was over 40 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A narrow ribbon on instability was located ahead of an approaching weak cold front. Bulk shear from 0 to 6 km was over 40 kts. A narrow ribbon of convergence was in place along with cape values of 500 to 1000 J/kg. A small area of thunderstorms moved into northwest and west central Iowa during the evening. The storms produced hail and gusty winds. Three quarter inch diameter hail fell northwest of the Ricketts area in Crawford County for a brief period of time. Most other reports indicated hail of dime size and smaller.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 29, 2:30 PM CST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT SUN AUG 29 2004 .DISCUSSION... INTERESTING FORECAST COMING UP WITH A FEW CURVE BALLS TO DEAL WITH. IN THE SHORT TERM...SHOWERS AND THUNDERSTORMS ERUPTING IN MN AS EXPECTED. THESE STORMS ARE EVOLVING IN AN AREA OF DECENT SHEAR AND SOME INSTABILITY IN WARM AIR AHEAD OF THE FRONT. VORT MAX IN MANITOBA PUSHING INTO NERN NORTH DAKOTA BEHIND THE COLD FRONT WILL BE THE MAIN SHOW. MOST OF THE INSTABILITY WILL REMAIN IN MN BUT SOME STORMS WILL DRIBBLE INTO THE NRN HALF OF CENTRAL IOWA LATER THIS EVENING WITH SOME POST FRONTAL PRECIP OVERNIGHT. NO SEVERE WEATHER IS EXPECTED TONIGHT IN CENTRAL IOWA THOUGH BASED ON CURRENT TRENDS THEY WONT BE THAT FAR AWAY (2 TIERS OF COUNTIES N INTO SRN MN). STAYED ON THE COOL SIDE WITH TEMPS AS FROPA BEFORE 12Z SHOULD KEEP TEMPS NEAR OR SLIGHTLY BELOW GUIDANCE. NEXT PERIOD OF CONCERN IS TUESDAY NIGHT INTO WEDNESDAY MORNING WHEN A SURFACE LOW OVER THE WESTERN PLAINS SETS UP A WARM FRONT...MAINLY WEST OF IOWA. THE GFS SEEMS OUT TO LUNCH IN DEVELOPING A 24 UNIT VORT MAX OVER KS/NE AND LIFTING IT INTO WRN/NRN IA OVERNIGHT AND WEDNESDAY MORNING WHILE THE ETA SEEMS UNDERDONE WITH VIRTUALLY NOTHING ASSOCIATED WITH THE WAA. I HAD A SLIGHT CHANCE OF POPS GOING DURING THIS TIME FRAME IN YESTERDAYS ISSUANCE AND WILL KEEP THIS IN TODAYS PRODUCT AS WELL IN ADDITION TO EXPANDING IT A BIT MORE NORTH. THE NEXT CHANCE FOR THUNDERSTORMS COMES LATE NEXT WEEK. THE MODEL RUNS TODAY HAVE BROUGHT THE SHORTWAVE AND SURFACE FRONT IN MUCH FASTER THAN THEY WERE SUGGESTING YESTERDAY. THEY ARE HOWEVER ALL IN AGREEMENT SO I HAVE MOVED POPS INTO FRIDAY AND FRIDAY NIGHT WITH SOME LINGERING POPS MAINLY NE INTO SATURDAY MORNING. GIVEN THAT LENGTH OF TIME OUT AND THE MODEL UNCERTAINTY BETWEEN YESTERDAY AND TODAY I KIND OF BROAD BRUSHED THE PRECIP. HOWEVER...THE SYSTEM IS PROGRESSIVE SO WHILE THE ZONES REFLECT SEVERAL PERIODS OF POPS MY GUT FEELING IS THAT THE MAIN SHOW WILL BE FROM 18Z FRIDAY TO 03Z SATURDAY WITH SOME LINGERING PRECIP UNTIL 18Z SATURDAY THEN DRYING OUT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 704 PM CDT SUN AUG 29 2004 IAZ007-017-025>028-036>039-047>050-059>062-071>075-081>086-092>097- 301100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO- CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-HAMILTON-HARDIN-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WORTH-WRIGHT- 704 PM CDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF A MASON CITY TO ATLANTIC LINE. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN IOWA THIS EVENING INTO THE OVERNIGHT. HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT...WITH ANOTHER CHANCE FOR THUNDERSTORMS BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-301100- AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO- 704 PM CDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTHWEST OF A MASON CITY TO ATLANTIC LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE OVERNIGHT. THERE WILL BE A CHANCE FOR HAIL UP TO THE SIZE OF QUARTERS WITH THE STRONGER STORMS UNTIL 10 PM TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT...WITH ANOTHER CHANCE FOR THUNDERSTORMS BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL 10 PM TONIGHT.
The Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415217.